May 12, 2017 Is International ME/CFS and FM Awareness Day
International ME/CFS and FM Awareness Day is May 12th, 2017. Jody Smith shares some information about upcoming events and ways you can be heard ...
Discuss the article on the Forums.

Considering Propecia, anyone taken it with their CFS?

Discussion in 'General ME/CFS Discussion' started by likegoodwaterpressure, May 21, 2015.

  1. likegoodwaterpressure

    likegoodwaterpressure

    Messages:
    1
    Likes:
    0
    Hey, so I'm 27 with CFS since I was 18. For the last 2 years I've been rapidly losing my hair to MPB. My hair has been one of my greatest assets since I was sick. Its great. I could slick in front of my face no matter how tired I was and pull off the roguishly tired antihero. Without it, well, I'm pale, I'm sick, I'm very thin and I can't really go for a muscular build given the cfs. I will be pretty hideous bald and sick. I have an option: propecia, but as some of you may know it can cause depression, low libido, inhibits certain neurosteriods (allopregnalone) and, rarely, cause post-finasteride syndrome which is like a grab bag of persistent hormonal problems. However, many take it and are fine.

    The frustrating thing is I have been pursuing a dysautonomia treatment and have solid improvements, even in the irrepressible fatigue. I feel like will be able to be more active in my life and get to enjoy it. Going bald means starting like over again from 27 looking like shit. I should also note that I've been taking ativan, which works in a similar way to allpregnalone, for insomnia since the start of my illness.

    To you guys it may seem like an easy decision to avoid all the risks but I'm the one who will have to live with the ugliness (and I will look like shit), the baldness depression, etc. I can't emphasize the benefits of my hair. It's probably been my favorite thing in life since I was boy. Its awesome hair.

    So, any of you guys take propecia and been fine? been screwed?
     
  2. Valentijn

    Valentijn Senior Member

    Messages:
    14,281
    Likes:
    45,816
    Speaking as a woman (far) over the age of 16, I think it's safe to say that most grown women are not particularly concerned about a man's hair :p
     
    Last edited: May 21, 2015
    Eeyore, SOC, jeff_w and 4 others like this.
  3. ahmo

    ahmo Senior Member

    Messages:
    4,340
    Likes:
    6,528
    Northcoast NSW, Australia
    :eek::nervous::cautious:

    So it sounds like you'll get depression in either case...the med can cause it, and if you lose your hair, you'll be depressed...

    Unfortunately with this illness we tend to be very vulnerable to things others can take with no problems.

    I just looked up MPB, and came across this page. Interesting that there seems to be a big emphasis on antioxidants. I've been using high antioxidant supplements over the past 5 months to deal with oxidative stress, and it's been very effective.

    I'm sorry things feel so bad. [​IMG][​IMG][​IMG][​IMG]

    Maybe you can find some new role models, like Peter Garrett of Midnight Oil [​IMG]

    Maybe pull off the roguishly tired antihero with a hat. Musos love their favorite hats:


    [​IMG][​IMG] [​IMG] [​IMG]:hug::balloons:
     
    whodathunkit and helen1 like this.
  4. Sherpa

    Sherpa Ex-workaholic adrenaline junkie

    Messages:
    625
    Likes:
    778
    USA
    @likegoodwaterpressure

    Hey bro... I took Propecia for 15 years, from age 22 to about 37. It did stop my hair loss.

    It also lowered my libido, masculinity, mood, sexual sensitivity, muscle tone. If you are sick / methylation challenged / stress... your libido and drive goes down naturally... Propecia takes it down a further notch.. in an energetically noticeable (to women) way. You just don't have the same 'spark' that draws women to you.

    I generally would not recommend taking finasteride. I would work on building self-esteem and non-attachment to a certain appearance - IF you have the inner strength and energy to do that (I did not when I was 21). I would say that taking the drug and keeping my hair did not have any meaningful benefit, other than salvaging my own ego. I did not have any great relationships or get married in the 15 years it paused my hair loss. If I would have just psychologically deal with my hair loss in my 20s when I was still healthy, it would have been fine. I would have probably been more attractive to (many) women than a guy with lowered DHT on Propecia.

    I do understand the challenge about having CFS and not being able to be masculine and strong, though. Like you I am thin, pale and weak... and won't look like a movie star bald. But my self esteem comes from the authenticity of being in touch with my feelings, not using drugs to save my ego, and the many challenges and trials I have successfully weathered as a man - hairloss and CFS being a couple of them.

    I stopped Propecia a year ago. I chose optimal hormone balance over looks. I noticed an immediate jump in 'vital energy' and sexual sensitivity. Horomones affect so much about how we feel - and taking Propecia with CFS is just going to create more imbalance even in a 'best case' scenario. Worst case scenario is more major issues. Thankfully I did not have Post Finasteride Syndrome. It took about 4 to 6 weeks for my hormone balance to come back after discontinuing. My hair loss has increased more in the past 12 months than it did in the past 15 years. I see handfuls of it in the shower- and the thinning is diffuse and uneven. It's not "fun" but I refuse to make into a major issue that affects the quality of my life.
     
    Last edited: May 21, 2015
    jeff_w, Tunguska, ahmo and 5 others like this.
  5. drob31

    drob31 Senior Member

    Messages:
    1,244
    Likes:
    725
    I would look into the root cause before taking propecia. It may not even solve the issue since it's a 5 alpha reductase inhibitor, which in theory works by lowering DHT. If hair loss isn't because of DHT then it wouldn't help. DHT is a huge factor in libido, so lowering it is why people have lowered libido on propecia/finasteride.

    Things like high/low cortisol, low t3, and autoimmune issues can cause hairloss as well.
     
  6. adreno

    adreno PR activist

    Messages:
    4,843
    Likes:
    11,022
    Last edited: May 21, 2015
    Sherpa likes this.
  7. PDXhausted

    PDXhausted Senior Member

    Messages:
    254
    Likes:
    341
    NW US
    I have no idea if this is applicable in this situation or even if it works, but I saw this recently and maybe it's worth a try? I'm unsure if rosemary oil would have similar pitfalls in hormone levels.

    Rosemary oil vs minoxidil 2% for the treatment of androgenetic alopecia: a randomized comparative trial.

    http://www.ncbi.nlm.nih.gov/m/pubmed/25842469/

    That said, I'm in agreement with the above commenters that there are many other things more attractive in a partner than hair. That doesn't mean it's easy to go through though. :hug:
     
  8. jeff_w

    jeff_w Senior Member

    Messages:
    295
    Likes:
    1,259
    @likegoodwaterpressure -

    I don't think you should take it. It could make your life way worse. This is especially true given what @Sherpa has said.

    You have my sympathies. If we could workout our muscles like most guys, balding wouldn't be so bad. I dig my hair as well and would be extremely pissed off if I started going bald.

    There are people out there attracted to bald guys. Keep your confidence strong, no matter what your hair looks like.
     
    Sushi likes this.
  9. tyson oberle

    tyson oberle Senior Member

    Messages:
    100
    Likes:
    47
    tampa, florida
    I have been taking propecia for 8 months now and I haven't noticed less energy or more depression. I know a friend who is over 70 who has been using propecia for over 30 years and looks better than most 50 year old guys and he is always in good spirits and very healthy. I told Dr DeMeirleir (CFS/ME specialist) that I am taking propecia and he didn't tell me to stop.
     

See more popular forum discussions.

Share This Page